Florida, 2016Damaging Wind in Florida, September 29, 2016
September 29, 2016 · NWS MLB · 1 event in 1 county or zone
A thunderstorm became severe over southeast Volusia County and produced damage to several trees and powerlines in the town of Edgewater.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm became severe over southeast Volusia County and produced damage to several trees and powerlines in the town of Edgewater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 29, 8:25 AM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Sep 29, 8:25 AM EST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
925 AM EDT THU SEP 29 2016
.UPDATE...
Today-Tonight...Early morning visible satellite images showed some
debris clouds across the Treasure Coast but otherwise the day was
starting off sunny. Trough over the eastern CONUS was providing a
deep westerly wind flow. Upstream sounding (Tampa) was showing high
moisture with precipitable water at 1.9 inches. Temps aloft
continued cooler than normal with 500mb readings at minus 8 Celsius.
The latest GFS model indicted that these temps would cool a degree
or two. So, moisture and instability look sufficient for scattered
afternoon storms, some strong.
Convective evolution will feature the west coast sea breeze being
the initial focus, then storms will move/propagate across the
peninsula. Slightly increased westerly low level flow looks
sufficient to inhibit the east coast sea breeze. However, boundary
interactions will increase coverage/intensity towards the east
side of the peninsula by late in the afternoon.
Precipitable water is progged a little lower in northern sections
and morning water vapor imagery was showing some drying aloft. The
latest GFS concentrated afternoon convection across the south half,
but would expect some late day boundaries to propagate additional
convection into northern sections this evening. Therefore will plan
on tweaking the today PoPs down a little in the north and tweak
them up an equal amount there for this evening.
With the temp/moisture profiles indicated for today, a few strong
storms with frequent lightning strikes and gusty 40 to 45 mph winds
will occur again. Storm motion will be to the east at 10-15 mph
so maximum rainfall amounts should be around 2 inches unless we get
repeated convection like last evening.
&&
.AVIATION...(No changes to previous discussion)
VFR conditions expected through the morning and then scattered
showers and storms will develop and track east-northeast across
the region and eventually push offshore later this afternoon into
early this evening. TEMPO IFR/MVFR conditions will occur with any
of this activity, mainly between 18-01Z.
&&
.MARINE...
Today/Tonight...Frontal boundary will drop into north Florida. The
models indicate slight tightening of the pressure gradient ahead of
the front with southwest winds 10-15 knots, especially Sebastian
Inlet northward. Seas 3 feet or less today will have a bit more
wind chop especially offshore. Seas expected to be 3-4 feet well
offshore tonight.
Main concern for boaters will continue to be an elevated threat for
scattered offshore moving storms, producing frequent lightning
strikes and gusty winds this afternoon and early evening. Special
Marine Warnings are expected again.
&&
.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&
FORECASTS...Lascody
IMPACT WX/AVIATION...Sedlock
Hazardous weather outlook, Sep 29, 12:41 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
141 PM EDT THU SEP 29 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
141 PM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A DEEP OFFSHORE FLOW WILL CONTINUE TO TRANSPORT SCATTERED SHOWERS
AND STORMS ACROSS THE REGION THIS AFTERNOON AND EVENTUALLY OFFSHORE
LATE IN THE DAY AS THEY MOVE TOWARD THE EAST TO NORTHEAST AROUND 15
MPH. IF THE EAST COAST SEA BREEZE CAN DEVELOP IT WILL STALL RIGHT
ALONG THE COASTLINE AND ANY STORMS OR BOUNDARIES THAT COLLIDE WITH
THE SEA BREEZE WILL ENHANCE THUNDERSTORM ACTIVITY NEAR THE
COAST...ESPECIALLY LATE THIS AFTERNOON. A FEW STRONGER STORMS MAY
DEVELOP PRODUCING FREQUENT LIGHTNING, STRONG WIND GUSTS UP TO 40 TO
45 MPH AND LOCALLY HEAVY RAINFALL.
.RIP CURRENT IMPACT...
A LINGERING EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK OF RIP
CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY. CHECK WITH
LIFEGUARDS ABOUT LOCAL CONDITIONS BEFORE ENTERING THE SURF AND DO
NOT SWIM ALONE.
.WIND AND SEA IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EAST TO NORTHEAST
AROUND 15 MPH INITIALLY ACROSS INLAND LAKES EARLY THIS AFTERNOON AND
THEN TOWARD THE COAST AND OFFSHORE LATER IN THE DAY. A FEW STRONGER
STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 34
KNOTS, ESPECIALLY ALONG THE COASTAL COUNTIES AS THEY MOVE OFFSHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH LATE WEEK AND INTO THE WEEKEND. A FEW STRONGER
STORMS WILL BE POSSIBLE EACH DAY. AN EAST SWELL IS FORECAST INTO
THE UPCOMING WEEKEND WHICH WILL KEEP THE RIP CURRENT RISK
ELEVATED.
HURRICANE MATTHEW CURRENTLY MOVING WESTWARD THROUGH THE EASTERN
CARIBBEAN SEA IS FORECAST TO STRENGTHEN AND EVENTUALLY MAKE A
NORTHWARD TURN TOWARD EASTERN CUBA THIS WEEKEND. IT IS TOO EARLY TO
TELL IF THIS SYSTEM WILL BRING ANY IMPACTS TO EAST CENTRAL FLORIDA.
HOWEVER THOSE IN THE AREA SHOULD CONTINUE TO CLOSELY MONITOR THE
LATEST FORECASTS ON THIS SYSTEM FROM THE NATIONAL HURRICANE CENTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH/SEDLOCK
In the hours before
Special weather statement, Sep 29, 12:53 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
153 PM EDT THU SEP 29 2016
FLZ045-291845-
ORANGE FL-
153 PM EDT THU SEP 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AND CENTRAL ORANGE
COUNTY UNTIL 245 PM EDT...
AT 153 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PINE CASTLE...OR OVER ORLANDO...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORLANDO...WINTER PARK...CONWAY...ORLANDO INTERNATIONAL AIRPORT AND
AVALON PARK.
LAT...LON 2846 8149 2861 8128 2861 8121 2844 8111
2840 8137
TIME...MOT...LOC 1753Z 239DEG 16KT 2847 8138
SEDLOCKSpecial weather statement, Sep 29, 1:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT THU SEP 29 2016
FLZ046-291900-
SEMINOLE FL-
212 PM EDT THU SEP 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE COUNTY UNTIL 300 PM
EDT...
AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GOLDENROD...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...ALTAMONTE SPRINGS...OVIEDO...
WINTER SPRINGS AND CASSELBERRY.
LAT...LON 2883 8126 2883 8123 2881 8121 2879 8120
2880 8118 2878 8118 2879 8114 2882 8112
2882 8109 2878 8105 2875 8106 2872 8103
2871 8104 2861 8120 2861 8132 2864 8133
2864 8140
TIME...MOT...LOC 1812Z 215DEG 24KT 2864 8129
SEDLOCKSpecial weather statement, Sep 29, 1:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT THU SEP 29 2016
FLZ054-291930-
INDIAN RIVER FL-
229 PM EDT THU SEP 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN INDIAN RIVER COUNTY UNTIL
330 PM EDT...
AT 229 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POINTE WEST...OR 7 MILES SOUTH OF FELLSMERE...MOVING NORTHEAST AT 20
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SEBASTIAN...VERO BEACH...FELLSMERE...
INDIAN RIVER SHORES AND SEBASTIAN HIGHLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2755 8033 2756 8033 2755 8035 2756 8051
2756 8067 2774 8066 2784 8040 2775 8035
2756 8027
TIME...MOT...LOC 1829Z 224DEG 16KT 2766 8058
SEDLOCKSpecial weather statement, Sep 29, 1:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
234 PM EDT THU SEP 29 2016
FLZ046-141-147-291930-
NORTHERN BREVARD COUNTY FL-COASTAL VOLUSIA COUNTY FL-SEMINOLE FL-
234 PM EDT THU SEP 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 330 PM EDT...
AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GENEVA...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW SMYRNA BEACH...EDGEWATER...OAK HILL...GENEVA AND SCOTTSMOOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2885 8072 2863 8100 2880 8119 2879 8117
2879 8114 2881 8112 2882 8113 2883 8111
2882 8107 2888 8110 2908 8089
TIME...MOT...LOC 1834Z 238DEG 28KT 2875 8105
SEDLOCKLocal storm report, Sep 29, 2:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST VERO BEACH AIRPORT 27.66N 80.41W
09/29/2016 M48.00 MPH INDIAN RIVER FL ASOS
ASOS MEASURED WIND GUST OF 42KT/48MPH FROM WSW
0251 PM TSTM WND GST 5 SE ROSELAND 27.79N 80.42W
09/29/2016 M40.00 MPH INDIAN RIVER FL MESONET
WEATHER UNDERGROUND SITE MEASURED WIND GUST OF 35KT/40MPH
FROM WSW
&&
JRSThunderstorm Wind, Volusia
- When
- September 29, 2:10 PM EST
- Where
- Volusia County, 1.81 mi W of Hucomer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 28.930, -80.900
Two weather spotters reported downed trees and powerlines one mile and two miles south of Edgewater, respectively. Another spotter reported a downed maple tree and numerous branches in the same general area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Virginia, September 29, 20161 death · 1 event
- Flash Flood and Flooding in Delaware, September 29 to 30, 2016124 events
- Flash Flooding in Michigan, September 29, 2016$2.0 million · 3 events
- Flooding and Heavy Rain in Virginia, September 29 to 30, 2016$25,000 · 9 events
- Hail and Damaging Winds in West Virginia, September 29, 2016$14,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Virginia, September 29, 201619 events
- Hail and Damaging Winds in Virginia, September 29, 2016$12,000 · 1.25 in hail · 14 events
- Hail and Damaging Wind in West Virginia, September 29, 2016$1,000 · 1.75 in hail · 9 events
- Lightning Strike in Florida, September 29, 20161 injured · 1 event
- Hail and Damaging Winds in North Carolina, September 29, 2016$5,000 · 1.75 in hail · 6 events
- Hail in North Carolina, September 29, 20161 in hail · 6 events
- Flash Flood and Flood in Maryland, September 29 to 30, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658532.